Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 52, NWS Goodland, KS

April 22, 2001Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 22, 2001, 9:15 AM CDT for Thomas County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 2001, 9:15 AM CDT (14:15 UTC)
Expired
Apr 22, 2001, 9:45 AM CDT
In force
30 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Thomas County, KS

The radar

The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 9:40 AM CDTThunderstorm Wind 52 EColby, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 8:00 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 2.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WUUS53 KGLD 221416
SVRGLD
KSC193-221445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
915 AM CDT SUN APR 22 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THOMAS COUNTY IN NORTHWEST KANSAS

* UNTIL 945 AM CDT

* AT 915 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF LEVANT...OR ABOUT 13 MILES
  SOUTHWEST OF COLBY...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEVANT AT 930 AM CDT
  MINGO AT 935 AM CDT
  COLBY AT 940 AM CDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...HALFORD...GEM AND BREWSTER.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

LAT...LON 3956 10139 3912 10139 3916 10083 3955 10080

MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:05 AM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, Apr 22, 3:05 AM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
205 AM MDT SUN APR 22 2001

MAJOR CHALLENGES WITH THIS PACKAGE AS SURFACE LOW CONTINUES TO
DEEPEN ACROSS EASTERN COLORADO AND 500 MB LOW EJECTS FROM
SOUTHWESTERN UNITED STATES.  THE QUESTIONS FOR THE GOODLAND COUNTY
WARNING AREA ARE...1) WILL TEMPERATURES DROP LOW ENOUGH FOR SNOW...
2) WILL WINDS MEET ADVISORY CRITERIA...3) WHAT ARE THE CHANCES OF
SEVERE WEATHER.

PREFER THE ETA/AVN FOR THIS RUN...THOUGH NGM IS BECOMING MORE IN
LINE. BASED ON ETA...850-700 MB THICKNESSES DROP BELOW 1530 METERS
ACROSS YUMA COUNTY THIS AFTERNOON. MOISTURE WILL STILL BE IN PLACE
AT THIS TIME ACROSS THAT AREA AND WINDS WILL BE HOWLING. WILL ISSUE
A WINTER WEATHER ADVISORY THERE LATE THIS MORNING AND THIS
AFTERNOON. ALTHOUGH COLD FRONT WILL REACH WESTERN NEBRASKA/WESTERN
KANSAS EARLY THIS AFTERNOON...THICKNESSES WILL NOT DROP INTO THE
SNOW CATEGORY UNTIL THIS EVENING.  MOISTURE WILL BE EXITING THE AREA
THEN. ALTHOUGH THERE MAY BE SOME SNOW...WILL NOT ISSUE ANY WINTER
HIGHLIGHTS ACROSS THE REST OF THE COUNTY WARNING AREA. HOWEVER...
SURFACE LOW WILL CONTINUE TO DEEPEN...AND THIS WILL BRING THE
EASTERN AREAS STRONG WINDS. WILL HOIST A WIND ADVISORY FOR ENTIRE
CWA TODAY.

SEVERE WEATHER REMAINS A SIGNIFICANT THREAT. EARLY MORNING
CONVECTION CONTINUES OVER THE AREA...BUT JUST BELOW SEVERE LIMITS.
BEST INSTABILITY WILL BE ACROSS NORTHWEST KANSAS AT 18Z BEFORE THE
COLD FRONT MOVES EAST. WITH MID LEVEL DYNAMICS IN PLACE AND SURFACE
BOUNDARY/DRY LINE MOVING ACROSS THE REGION...SEVERE STORMS ARE AGAIN
POSSIBLE. MODEL SHEAR PROFILES WOULD SUPPORT SOME SUPERCELLS. THE
ONLY CONCERN TO THIS SCENARIO IS THAT CONVECTION FURTHER SOUTH ROBS
ENERGY AND/OR PRODUCES ENOUGH LOW LEVEL CLOUD COVER TO INHIBIT
SURFACE HEATING EAST OF THE FRONT. WITH THIS MUCH DYNAMICS...
HOWEVER...WOULD PLACE MY BETS ON SEVERE STORMS.

.GLD...WINTER WEATHER ADVISORY LATE MORN/AFTN COLORADO ZONE 90
       WIND ADVISORY TODAY COLORADO ZONES 91..92
       WIND ADVISORY TODAY NEBRASKA ZONES 79..80..81
       WIND ADVISORY TODAY KANSAS ZONES 1>4..13>16..27>29..41>42
MENTZER

In the hours before

Local storm report, Apr 22, 5:47 AM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
447 AM MDT SUN APR 22 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0436 AM    11 N NORCATUR             KS   1 INCH HAIL
04/22/01   DECATUR                        REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Apr 22, 5:57 AM CDT, 3 hours 18 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-221400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
457 AM MDT SUN APR 22 2001

...SEVERE THUNDERSTORMS ARE EXPECTED TODAY...

THE COMBINATION OF AN UNSTABLE AIR MASS WITH AN APPROACHING LOW
PRESSURE SYSTEM WILL LEAD TO THUNDERSTORMS TODAY. SOME
STORMS WILL BECOME SEVERE. THE BEST CHANCE OF SEVERE STORMS
WILL OCCUR EAST OF A TRENTON NEBRASKA TO RUSSELL SPRINGS KANSAS LINE.

YOU SHOULD KEEP INFORMED ON THE WEATHER TODAY. ALTHOUGH
THUNDERSTORMS HAVE ALREADY DEVELOPED THIS MORNING...STRONGER STORMS
ARE EXPECTED THIS AFTERNOON. LISTEN TO THIS STATION FOR LATER
UPDATES ON THIS SITUATION.

MENTZER
Special weather statement, Apr 22, 7:47 AM CDT, 1 hour 28 minutes before
KSZ001>004-013>016-027>029-041-042-221700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
647 AM MDT SUN APR 22 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHWEST KANSAS...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF NORTHWEST KANSAS UNTIL 11 AM MDT (NOON CDT).  THE
FOLLOWING COUNTIES ARE IN THE WATCH...CHEYENNE...RAWLINS...DECATUR...
NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...
GOVE...GREELEY...AND WICHITA.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS
OCCUR WITH SEVERE THUNDERSTORMS. BE SURE TO KEEP INFORMED FOR THE
LATEST WEATHER INFORMATION.

MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 1:35 AM CDTSevere Thunderstorm WarningGLDNorton25 min
Apr 22, 4:36 AM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan39 min
Apr 22, 5:42 AM CDTSevere Thunderstorm WarningGLDNorton48 min
Apr 22, 8:29 AM CDTSevere Thunderstorm WarningGLDCheyenne46 min
Apr 22, 8:37 AM CDTSevere Thunderstorm WarningGLDSherman38 min
Apr 22, 8:44 AM CDTSevere Thunderstorm WarningGLDLogan, Wallace46 min
Apr 22, 9:13 AM CDTSevere Thunderstorm WarningGLDWichita32 min
Apr 22, 9:22 AM CDTSevere Thunderstorm WarningGLDLogan38 min
Apr 22, 11:08 AM CDTSevere Thunderstorm WarningGLDSheridan67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.